School Health Services
- School Health Services Home
- Developing a School Health Program
- Infection Prevention and Control
- Managing Seizures in School
- Medication Administration Guide
- Naloxone Administration in School Settings
- Prevention, Promotion and Protection
- School Health Essentials
- School Nursing Practice
- School-Based Health Centers in MN
Related MDH Programs
Naloxone Administration in School Settings Toolkit
Go to: School Toolkit
Understanding How Naloxone Works
Immediately call 911 if a person is found unconscious or an overdose is suspected.
Naloxone is a life-saving opioid overdose reversal medication that can quickly attach to the opioid receptors in the brain, replacing existing opioids, and blocking any effects. It was first approved by the federal Food and Drug Administration (FDA) in 1971.
It can be administered as an injection into the muscle or into the tissue layer between the skin and muscle, as a nasal spray, or intravenously (IV) in a clinical setting. Naloxone onset occurs within 2-3 minutes and can last for 30-90 minutes. Sometimes a second dose of naloxone is necessary if symptoms of overdose return.
Even if the victim responds well to naloxone, opioids can stay in the body for several hours and respiratory depression can recur. Emergency Medical Services personnel are trained to manage an opioid overdose. Anyone who is given naloxone should be transported to the local hospital for monitoring and additional medical care.
There is no potential for addiction or other misuse of naloxone. Naloxone is not a controlled substance.
While naloxone is life saving for suspected opioid overdose, there are other health conditions that may have similar symptoms in emergency situations such as diabetic ketoacidosis, electrolyte imbalance, hypothermia, meningitis, apnea, stroke, and subdural hematoma. If naloxone is mistakenly given to someone not actually experiencing an opioid overdose, it will not harm them, but it also will not help the person. Therefore, 911 must be called.
Recognizing Signs and Symptoms of Opioid Overdose
Respiratory depression (shallow or absent breathing) is a hallmark sign of opioid overdose, potentially culminating in a stupor or unconsciousness, cyanosis (bluish or grayish discoloration around lips and nail beds), and lack of oxygenation to vital organs resulting in a heart attack and death. Opioid ingestion can be confirmed once the victim is alert, but naloxone treatment should begin before confirming, if opioid overdose is suspected.
|Signs and Symptoms of Opioid Overdose||Signs and Symptoms of Opioid High|
Considerations for Stock Naloxone
Before obtaining naloxone, the school consider several key factors.
- What type of naloxone will the school obtain to stock?
- MN Statute 121A.224 Opiate Antagonists states that schools must stock nasal naloxone.
- Strength of naloxone to be used (4 mg or 8 mg).
- How much naloxone will the school obtain to stock?
- MN Statute 121A.224 Opiate Antagonists states that schools must stock at least 2 doses of nasal naloxone per building.
- Does the location of the naloxone, based on the size and/or layout of the school building, require obtaining more than 2 doses of naloxone for a building?
- Where & how will the school decide to store the stock naloxone?
- Naloxone should be stored at room temperature out of direct sunlight.
- Storage considerations will be local decisions based on district goals of when the medication will be available, space, and resources available.
- Examples of where to store include in the office or health office, with or next to AED, or other first aid responder kits.
- Determine a procedure for keep track of the supply of naloxone, expiration dates, and replacement when needed.
- Consider redistributing medication that is close-to expiring (e.g. contact local EMS or Emergency Rooms)
- Determine how you will dispose of the “expired” medication.
- The naloxone medication/device used in an emergency response should be sent with EMS so that the medical team knows what type of naloxone was used and how much was given.